Nebraska, 2015Winter Storm in Nebraska, December 15 to 16, 2015
December 15 to 16, 2015 · NWS LBF · 9 events in 9 counties and zones
Heavy snow began the morning of December 15th and ended during the early morning hours on December 16th. Across portions of the Western and Northern Sandhills of Nebraska, snowfall amounts ranged from 5 to 10 inches with local amounts up to 12 inches.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow began the morning of December 15th and ended during the early morning hours on December 16th. Across portions of the Western and Northern Sandhills of Nebraska, snowfall amounts ranged from 5 to 10 inches with local amounts up to 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 15, 4:40 AM MST, 20 minutes earlier.
Area forecast discussion, Dec 15, 4:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 AM CST TUE DEC 15 2015
.SYNOPSIS...
ISSUED AT 332 AM CST TUE DEC 15 2015
AT 08Z...WATER VAPOR IMAGERY...HAND ANALYSIS OF THE 08Z MSL DATA AND
THREE-HOUR PRESSURE FALLS INDICATE A DEVELOPING CYCLONE OVER SOUTH
CENTRAL TO SOUTHEAST COLORADO. THE PRESSURE FALLS SHOW A COUPLET OF
2MB FALLS IN SOUTHEAST COLORADO WITH 2MB RISES IN EAST CENTRAL NEW
MEXICO. RADAR AND INFRA-RED IMAGERY SHOW SOME WEAK UPWARD MOTION
OVER WESTERN NEBRASKA AND EXTREME NORTHEAST NEBRASKA. THIS APPEARS
TO BE SUPPORTED BY THE 290K LEVEL ISOBARS AND MOISTURE TRANSPORT
VECTORS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 332 AM CST TUE DEC 15 2015
THE ISENTROPIC UPGLIDE IS EXPECTED TO BECOME STRONGER IN WESTERN AND
SOUTHWEST NEBRASKA AND THE AIR WILL BECOME SATURATED. CROSS-SECTIONS
THROUGH NORTHERN NEBRASKA AND ACROSS WESTERN TO SOUTH CENTRAL
NEBRASKA BOTH SHOW THE LIFT REACHING INTO A LAYER OF FOLDED THETA-E
FROM 700MB TO 400MB. THE RESULTING ENHANCEMENT FORCES SATURATED WELL
INTO AND BEYOND THE DENDRITIC GROWTH ZONE. THIS SHOULD RESULT IN A
FAIRLY HIGH SNOW TO LIQUID RATIO ON THE ORDER OF 13-17:1 AND
EFFICIENT SNOW PRODUCTION. LOOKING INTO THIS EVENING...THE CYCLONE
MAKES ITS WAY INTO CENTRAL AND NORTH CENTRAL NEBRASKA WITH
WRAPAROUND ISENTROPIC LIFT OVER THE SANDHILLS. THIS WOULD SUPPORT
SNOWFALL TOTALS BY EARLY WEDNESDAY OF 6 TO 8 INCHES IN THE SANDHILLS
AND THE PANHANDLE. SNOWFALL SHOULD TAPER OFF IN SOUTH CENTRAL AND
SOUTHWEST NEBRASKA AFTER MIDNIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 332 AM CST TUE DEC 15 2015
STORM SYSTEM WILL BE EXITING THE REGION WEDNESDAY. QUITE WINDY AT
FOR AT LEAST FOR THE FIRST HALF OF THE DAY IN THE WAKE OF THE
SYSTEM...WITH H850MB WINDS AROUND 45 KTS ON THE BACKSIDE OF THE
SYSTEM. THESE WILL DIMINISH SOME BY AFTERNOON. SOME BLOWING AND
DRIFTING WILL STILL BE ONGOING...ESPECIALLY ACROSS NORTH CENTRAL
NEBRASKA WEDNESDAY MORNING WHERE THE STRONGEST WINDS WILL BE
LOCATED. IN ADDITION...COULD BE A FEW FLURRIES OR SNOW SHOWERS ON
GOING EARLY...BUT NOT EXPECTING ANY FURTHER ACCUMULATION FROM THIS
ACTIVITY.
THURSDAY INTO FRIDAY ARE LOOKING COLD...AS ARCTIC AIR IS PULLED
SOUTH BEHIND THE STORM SYSTEM WHICH WILL BE MOVING INTO SOUTHEAST
CANADA. WILL HOLD HIGHS IN THE 20S THURSDAY WITH THE FRESH SNOW
COVER. BY FRIDAY SOME WARMER AIR ALOFT WILL BEGIN TO NUDGE EAST INTO
THE AREA...SO HIGHS LIKELY WILL BE A FEW DEGREES WARMER.
MILD WEATHER WILL RETURN TO THE REGION THIS WEEKEND AS UPPER LEVEL
TAKES HOLD AHEAD OF THE NEXT LONG WAVE TROUGH WHICH WILL BE
DEVELOPING ALONG THE WEST COAST. HEIGHTS WILL RISE WITH THE
RIDGING...AND A PLUME OF VERY MILD AIR ALOFT /H850MB TEMPS NEARING
10C/ WILL SPREAD EASTWARD OVER THE AREA. WILL TAKE A CONSERVATIVE
APPROACH TO HIGH TEMPERATURES...HOLDING THEM IN THE 40S...AS
LINGERING SNOW COVER FROM TODAYS SYSTEM WILL LIKELY STILL BE A
FACTOR.
SUNDAY NIGHT INTO MONDAY A SHORTWAVE WILL EJECT EASTWARD AHEAD OF
THE WEST COAST UPPER TROUGH. THIS IS WILL CROSS THE AREA
QUICKLY...AND WITH A DRY ATMOSPHERE IN PLACE WILL NOT ADD ANY POPS
AS THE SYSTEM PASSES. A PACIFIC COLD FRONT WILL ACCOMPANY THE
DISTURBANCE....AND MONDAY WILL BE A BIT COOLER WITH HIGHS RIGHT
AROUND 40 DEGREES BEHIND THE FRONT.
TUESDAY INTO WEDNESDAY IS LOOKING RATHER UNSETTLED AS THE WEST COAST
LONG WAVE TROUGH ADVANCES EASTWARD INTO THE CENTRAL PORTIONS OF THE
UNITED STATES. AT THIS TIME IT APPEARS THE TROUGH WILL REMAIN AND
OPEN AS IT PASSES...WITH A MAJOR STORM LOOKING UNLIKELY AT THIS
TIME. THIS WILL BE MONITORED CLOSELY FOR ANY CHANGES AS WE WILL BE
ENTERING THE BUSY TRAVEL PERIOD FOR CHRISTMAS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 534 AM CST TUE DEC 15 2015
WIDESPREAD SNOW IS EXPECTED TO RESTRICT CEILINGS TO LESS THAN
1000 FEET AGL AND VISIBILITY TO LESS THAN 3SM OVER CENTRAL AND
WESTERN NEBRASKA. SOME RESTRICTIONS TO LESS THAN 500 FEET AGL ARE
LIKELY WITH VISIBILITY TO 1SM OR LOWER. CEILINGS WILL IMPROVE
AFTER 00Z AND BECOME 1000-2000 FEET AGL...BUT STRONG WIND WILL
CONTINUE RESTRICTING VISIBILITY TO LESS THAN 3SM. WIND 080-030 AT
12-14KT WILL INCREASE TO 17G28KT AFTER 17Z. THE DIRECTION WILL
SWING AROUND TO 320-360 AFTER 23Z...BUT THE SPEED WILL CONTINUE
16-18G26-28KT UNTIL AT LEAST 06Z.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 1 PM CST /NOON MST/ WEDNESDAY FOR
NEZ004>006-008-022>025-035-036-056>058-094.
WINTER WEATHER ADVISORY UNTIL 1 PM CST /NOON MST/ WEDNESDAY FOR
NEZ007-009-010-026>028-037-038-059-069-070.
&&
SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...TAYLOR
AVIATION...SPRINGER
Hazardous weather outlook, Dec 15, 3:44 AM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 AM CST TUE DEC 15 2015
NEZ004>010-022>029-035>038-056>059-069>071-094-161045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
444 AM CST TUE DEC 15 2015 /344 AM MST TUE DEC 15 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SNOW IS EXPECTED TODAY IN WESTERN AND NORTH CENTRAL
NEBRASKA. THE HEAVIEST SNOW IS EXPECTED IN THE WESTERN AND
NORTHERN SANDHILLS AND IN THE PANHANDLE WHERE SNOWFALL IS LIKELY
TO EXCEED 6 INCHES. THOUGH NOT THE HEAVIEST SNOW IN THE AREA...
INTERSTATE HIGHWAY 80 WILL BE AFFECTED BY SIGNIFICANT
ACCUMULATIONS OF SNOW. IN ADDITION...WIND WILL INCREASE ENOUGH TO
PRODUCE BLOWING AND DRIFTING SNOW THIS AFTERNOON AND TONIGHT.
FOR DETAILS...SEE THE LATEST WARNINGS...ADVISORIES AND WEATHER
STATEMENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
Winter Storm, Sheridan
- When
- December 15, 5:00 AM MST to December 16, 12:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
There was a report of 12 inches of snow 21 miles north of Hay Springs. Snow depth reports of 5 to 12 inches across the county were also seen.
Winter Storm, Eastern Cherry
- When
- December 15, 6:00 AM CST to December 16, 1:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
COOP 1 south of Valentine reported 6 inches with reports of 5 to 7 inches across eastern Cherry County also seen.
Winter Storm, Garden
- When
- December 15, 5:00 AM MST to December 16, 12:00 PM MST
- Where
- Garden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
COOP Observer 10 NE of Oshkosh reported 8 inches of snow. Six to 8 inches of snow was reported by the public across the county.
Winter Storm, Grant
- When
- December 15, 5:00 AM MST to December 16, 12:00 PM MST
- Where
- Grant forecast zone
- Reported by
- Post Office
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Hyannis Post Office reported 8 inches of snow. Across the county 6 to 8 inches of snow was reported.
Winter Storm, Hooker
- When
- December 15, 5:00 AM MST to December 16, 12:00 PM MST
- Where
- Hooker forecast zone
- Reported by
- Public
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Public reported 7 inches of snow 16 SW Mullen. Reports of 6 to 8 inches across the county were also seen.
Winter Storm, Arthur
- When
- December 15, 5:00 AM MST to December 16, 12:00 PM MST
- Where
- Arthur forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
COOP reported 7 inches of snow in Arthur. Public reports of 6 to 8 inches across the county was also seen.
Winter Storm, McPherson
- When
- December 15, 6:00 AM CST to December 16, 1:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Report of 6 inches of snowfall in Tryon with additional 6 inch snowfall reports across the county.
Winter Storm, Deuel
- When
- December 15, 5:00 AM MST to December 16, 4:00 PM MST
- Where
- Deuel forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
COOP Observer 4W of Big Springs reported 6 inches of snowfall. Public reports of 5 to 7 inches were also reported across the county.
Winter Storm, Western Cherry
- When
- December 15, 5:00 AM MST to December 16, 12:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Trained spotter reported 10.5 inches of snow in Merriman. Six to 11 inches of snow was reported across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, December 15, 2015$28,000 · 4 events
- Winter Storm in South Dakota, December 15 to 16, 201520 events
- Winter Storm and Heavy Snow in Minnesota, December 15 to 16, 201520 events
- Heavy Snow and Winter Weather in South Dakota, December 15 to 16, 201517 events
- Winter Storm and Heavy Snow in North Dakota, December 15 to 16, 201516 events
- Winter Storm in South Dakota, December 15 to 16, 201515 events
- Heavy Snow in Idaho, December 15 to 16, 201510 events
- Winter Storm in Nebraska, December 15 to 16, 20159 events
- Heavy Snow in North Dakota, December 15 to 16, 20158 events
- Heavy Snow and Winter Weather in Washington, December 15 to 16, 20155 events
- Frost and Freeze in California, December 15 to 16, 20154 events
- Heavy Snow in Minnesota, December 15 to 16, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606670, 606672, 606673, 606674, 606692, 606693, 606695, 606699, 606712.